Minnesota, 2025

Hail and Damaging Winds in Minnesota, June 2, 2025

June 2, 2025 · NWS MPX · 24 events in 8 counties and zones

25 inches in diameter during the afternoon and early evening of Monday, June 2nd. Much of the damage came from downed trees or power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of storms produced widespread wind damage and isolated hail up to 1.25 inches in diameter during the afternoon and early evening of Monday, June 2nd. Much of the damage came from downed trees or power lines. The highest measured wind gust was recorded by a MNDOT RWIS site along Highway 9 east of Benson at 78 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 2, 11:39 AM CST, 1 hour 11 minutes earlier. Its key messages:

  • Degraded air quality due to Canadian wildfire smoke through tomorrow.
  • Warming trend continues, with highs in the lower 90s Monday afternoon.
  • A few strong to severe thunderstorms possible Monday evening into Tuesday. Slight Risk (Level 2/5) issued across far western Minnesota.
Area forecast discussion, Jun 2, 11:39 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1239 PM CDT Mon Jun 2 2025

.KEY MESSAGES...

- Degraded air quality due to Canadian wildfire smoke through
  tomorrow.

- Warming trend continues, with highs in the lower 90s Monday
  afternoon.

- A few strong to severe thunderstorms possible Monday evening
  into Tuesday. Slight Risk (Level 2/5) issued across far
  western Minnesota.

&&

.DISCUSSION...
Issued at 411 AM CDT Mon Jun 2 2025

In the very near term, all remains quiet. Near-surface smoke
has pestered locations across western Minnesota and is expected
to mix out around sunrise this morning. Additional wildfire
smoke is possible today hence an air quality alert remains in
effect until this evening across Minnesota. For today's
forecast, surface high pressure associated with an h500 ridge
moves eastward today. Low pressure in the High Plains is
forecast to move east and reach MN/WI this afternoon. As this
system approaches, we will be located within the warm sector.
Therefore followed suit of the previous shift with a slight bump
up in temperatures where sites have an opportunity to reach the
upper 80s to lower 90s this afternoon. Winds will be
southwesterly with gusts a strong as 25-30 mph thanks to a deep
mixed layer shown in latest RAP forecast soundings, especially
across western Minnesota. This scenario will make for a few
hours of elevated fire weather conditions.

Once the aforementioned low pressure system arrives, showers
and thunderstorms are expected to develop as early 2 PM across
western Minnesota and progress eastward. A slight risk (level 2
of 5) of severe storms is possible with large hail and damaging
winds being the primary hazards. Farther east, a marginal risk
(level 1 of 5) is in place. The best environment for today's
development will be pinned along the eastern border of the
Dakotas and Minnesota. The instability gradient looks to be
quite steep (~2500 J/kg), thus the chances of severe storms in
eastern Minnesota and western Wisconsin is nearly null. For QPF,
HREF PMM indicates that a few sites have a favorable chance of
seeing at least a half inch or more of rainfall over the next
two days, although a line of less return bisects the region with
best QPF, which includes the TC Metro. Areas within the
bisecting region may observe a tenth of an inch up to a half
inch of rainfall. As the evening progresses storm clusters are
expected to congeal into a messy line general rain/thunder.

Once this front clears our region late tonight, lingering
showers and storms are possible through Tuesday, especially
east of the I-35 corridor. Temperatures will be noticeably
cooler over the next several days ranging comfortably in the
70s. Additional chances for precip are also possible this week
but will need to have guidance increase confidence on timing
details.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1225 PM CDT Mon Jun 2 2025

Winds start S/SW but will shift to the NW behind the cold
front.Showers and thunderstorms will develop along a cold front
across western MN this afternoon and trek east this evening.
MVFR cigs are possible behind the front tonight. I've kept
PROB30s at locations with lower confidence of -TSRA. Showers
will continue into Tuesday with the exception of AXN/STC where
they'll dry out tonight. Added mention of FU for surface
wildfire smoke tonight into Tuesday for most sites. Confidence
is high that we'll see surface smoke arrive behind the
front/showers. There is some uncertainty on how low vsbys will
get. Upstream sites across NW MN suggest MVFR is likely, IFR is
possible. For now I've kept them on the higher end until we get
a better handle on how widespread the vsby impacts will be.
Showers taper off by end of TAF period for MN sites.

KMSP... Showers are likely after 01Z this evening, with a low
risk of some TS from 01-03Z. I have maintained a prob30 for -TSRA
for that period. I've added Smoke/FU Tuesday afternoon but we
may need to push the timing earlier due to uncertainties with
-SHRA timing Tuesday morning.

/OUTLOOK FOR KMSP/
WED...VFR. Wind N to NE 5-10kts.
THU...VFR. Wind NE 5-10kts.
FRI...VFR. Wind NE 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Dunleavy
AVIATION...BPH
Hazardous weather outlook, Jun 2, 2:18 AM CST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
318 AM CDT Mon Jun 2 2025

MNZ041>045-047>070-073>078-082>085-091>093-030830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-
318 AM CDT Mon Jun 2 2025

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota and west central
Minnesota.

.DAY ONE...Today and Tonight.

Areas of wildfire smoke will continue to degrade air quality. An
Air Quality Alert is in effect until this evening.

There is a chance of thunderstorms this afternoon and tonight. A
few strong to severe storms are possible across western Minnesota
this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed across western
Minnesota this evening.

WIZ014>016-023>028-030830-
Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
318 AM CDT Mon Jun 2 2025

This Hazardous Weather Outlook is for portions of northwest
Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jun 2, 12:27 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
127 PM CDT Mon Jun 2 2025

MNZ047-021900-
Stevens MN-
127 PM CDT Mon Jun 2 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN STEVENS COUNTY UNTIL 2
PM CDT...

At 127 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chokio, or 16 miles west of Morris, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Morris, Chokio, Donnelly, Fish Lake, Alberta and Morris Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4565 9576 4547 9624 4559 9624 4559 9625
      4576 9625 4576 9576
TIME...MOT...LOC 1827Z 239DEG 36KT 4558 9623

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BPH
Special weather statement, Jun 2, 12:43 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
143 PM CDT Mon Jun 2 2025

MNZ047-048-055-021915-
Pope MN-Swift MN-Stevens MN-
143 PM CDT Mon Jun 2 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN STEVENS...
SOUTHWESTERN POPE AND NORTHWESTERN SWIFT COUNTIES UNTIL 215 PM CDT...

At 143 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Oliver, or 21 miles south of Morris, moving northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Appleton, Hancock, Cyrus, Lake Oliver, Lake Hassel, Clontarf,
  Holloway, Lake Emily and Appleton Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4541 9606 4563 9577 4542 9543 4521 9602
      4531 9612 4536 9612
TIME...MOT...LOC 1843Z 229DEG 42KT 4530 9603

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BPH

The radar

The Aberdeen radar (KABR), 192 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Stevens

When
June 2, 12:50 PM CST to 12:54 PM CST
Where
Stevens County, 3.75 mi NNW of Morris
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.630, -95.960

Thunderstorm winds estimated at 70 mph snapped two power poles along Highway 9. Young corn stalks were also damaged. Damage to more power poles, trees and some outbuildings continued across much of northeastern Stevens County.

Thunderstorm Wind, Stevens

When
June 2, 12:52 PM CST to 12:56 PM CST
Where
Stevens County, 1.24 mi NNE of Morris
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.597, -95.924

An old section of the Highway Department building roof was blown back. Thunderstorm winds estimated to be 70 mph.

Thunderstorm Wind, Stevens

When
June 2, 12:54 PM CST to 12:58 PM CST
Where
Stevens County, 2.53 mi NE of Morris
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.610, -95.900

Thunderstorm winds estimated at 60 mph snapped off 10 to 16 inch diameter trees and various limbs at a residence north of Morris along Hwy 59.

Thunderstorm Wind, Swift

When
June 2, 1:13 PM CST to 1:16 PM CST
Where
Swift County, 4.84 mi ENE of Appleton Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.260, -95.910

A 61 mph gust was measured with personal weather station as a line of storms moved through western Swift County.

Thunderstorm Wind, Pope

When
June 2, 1:18 PM CST to 1:22 PM CST
Where
Pope County, 0.84 mi SW of Starbuck
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.610, -95.530

Trees and power lines reported down in Starbuck.

Thunderstorm Wind, Pope

When
June 2, 1:24 PM CST to 1:28 PM CST
Where
Pope County, 6.15 mi WNW of Villard
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.750, -95.390

Boat lifts and canopies overturned on Lake Reno.

Thunderstorm Wind, Pope

When
June 2, 1:26 PM CST to 1:30 PM CST
Where
Pope County, 0.48 mi E of Glenwood
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.650, -95.390

Trees and power lines reported down in Glenwood.

Thunderstorm Wind, Douglas

When
June 2, 1:27 PM CST to 1:30 PM CST
Where
Douglas County, 2.29 mi NNW of Forada
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.830, -95.390

Thunderstorm winds estimated at 65 mph downed several trees, including one on a farm building south of Alexandria.

Thunderstorm Wind, Douglas

When
June 2, 1:30 PM CST
Where
Douglas County, 0.84 mi SE of (Axn)chndlr Fld Alxn
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
45.860, -95.390

Thunderstorm wind gust of 58 mph measured at Alexandria airport.

Thunderstorm Wind, Pope

When
June 2, 1:30 PM CST to 1:35 PM CST
Where
Pope County, 0.84 mi SW of Villard
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.710, -95.280

Thunderstorm winds estimated at 60 mph downed several trees, including one on a trailer near the town of Villard.

Thunderstorm Wind, Swift

When
June 2, 1:38 PM CST to 1:40 PM CST
Where
Swift County, 5.41 mi SSE of Swift Falls
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
45.330, -95.380

Thunderstorm wind gust of 78 mph measured by MNDOT RWIS along Hwy 9.

Thunderstorm Wind, Kandiyohi

When
June 2, 3:47 PM CST to 3:50 PM CST
Where
Kandiyohi County, 0.85 mi NE of Prinsburg
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.940, -95.190

Thunderstorm winds estimated at 65 mph damaged a metal outbuilding near Prinsburg.

Thunderstorm Wind, Kandiyohi

When
June 2, 3:52 PM CST to 3:55 PM CST
Where
Kandiyohi County, 0.85 mi NE of Roseland
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.940, -95.110

Thunderstorm winds downed power lines near Roseland.

Thunderstorm Wind, Kandiyohi

When
June 2, 4:00 PM CST to 4:09 PM CST
Where
Kandiyohi County, 5.86 mi SSW of Atwater
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
45.050, -94.840

Multiple downed trees on a property west of Lake Elizabeth.

Thunderstorm Wind, Renville

When
June 2, 4:05 PM CST to 4:10 PM CST
Where
Renville County, 2.93 mi NNW of Olivia Muni Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
44.810, -95.040

Thunderstorm winds estimated at 65 mph downed a few trees and flipped over a semi on HWY 71 just north of Olivia, MN.

Hail, Renville

When
June 2, 4:09 PM CST to 4:12 PM CST
Where
Renville County, 3.49 mi N of Olivia
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.830, -94.970

Half dollar sized hail near CR11 north of Olivia.

Hail, Renville

When
June 2, 4:12 PM CST to 4:14 PM CST
Where
Renville County, Olivia
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.780, -94.980

Thunderstorm Wind, Meeker

When
June 2, 4:16 PM CST to 4:18 PM CST
Where
Meeker County, 4.15 mi N of Cosmos
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
44.990, -94.700

Thunderstorm winds estimated at 60 mph downed powerlines 4 miles north of Cosmos.

Hail, Renville

When
June 2, 4:33 PM CST to 4:35 PM CST
Where
Renville County, 3.71 mi ENE of Bechyn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.670, -95.010

Lots of nickel to quarter size hail north of Morton.

Thunderstorm Wind, Renville

When
June 2, 4:40 PM CST to 4:43 PM CST
Where
Renville County, 6.93 mi S of Bird Island
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
44.670, -94.890

Thunderstorm winds downed powerlines on Hwy 5 south of Bird Island.

Thunderstorm Wind, Brown

When
June 2, 5:24 PM CST to 5:27 PM CST
Where
Brown County, 6.05 mi NNE of Evan
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.430, -94.780

Tin roofing removed from a shed.

Thunderstorm Wind, Brown

When
June 2, 5:30 PM CST to 5:34 PM CST
Where
Brown County, 0.85 mi NE of Sleepy Eye
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.310, -94.720

Large tree branch down in Sleepy Eye MN.

Thunderstorm Wind, Brown

When
June 2, 5:32 PM CST to 5:38 PM CST
Where
Brown County, 0.49 mi E of New Ulm
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.320, -94.460

Thunderstorm winds estimated at 60 mph snapped several large trees snapped at their base in German Park, downed a dead, 2 foot diameter tree along 5th North Street, and downed several trees near the New Ulm Medical Center.

Thunderstorm Wind, Brown

When
June 2, 5:35 PM CST to 5:37 PM CST
Where
Brown County, New Ulm Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
44.320, -94.500

Thunderstorm wind gust of 58 mph measured at AWOS station KULM New Ulm AP.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274654, 1277898, 1274655, 1274656, 1274657, 1274658, 1274659, 1274660, 1274661, 1274663, 1274664, 1274667, 1274669, 1274670, 1274671, 1274672, 1274673, 1274676, 1274674, 1274677, 1274678, 1274679, 1274681, 1274683.